Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 1997, 6:07 PM EST for Grady County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1997, 6:07 PM EST (23:07 UTC)
- Expired
- Mar 30, 1997, 7:00 PM EST
- In force
- 53 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Grady County, GA
The radar
The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:26 PM EST | Hail 1.25 | Cairo, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS1 KTLH 302307 RRA SVRTLH GAC131-310000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 607 PM EST SUN MAR 30 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST GEORGIA ...GRADY COUNTY AT 605 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER SOUTHWESTERN GRADY COUNTY ABOUT 3 TO 6 MILES SOUTH OF WHIGHAM. THIS THUNDERSTORM IS MOVING NORTHEAST AT 20 TO 25 MPH AND WILL LIKELY PRODUCE LARGE HAIL NEAR WHIGHAM AND CAIRO. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:17 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 30, 3:17 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EST SUN MAR 30 1997 APPEARS OUTFLOW BDRY NOTED EARLIER ON SATL PROVIDED NEEDED TRIGGER FOR CNVTN THIS AFTN AS HAIL PRODUCING TSTMS FORMED AGAIN. THANKX TO JAX FOR COORD ON EASTSIDE AS KTLH STILL DOWN. CLD FNT PUSHING THRU NW AL/CNTRL AL ATTM PROGD TO ENTER CWA AFTER 00Z SUN TO VCNTY TLH BY 06Z AND EXIT CWA BEFORE 12Z SUN. MODELS FAIRLY RAPID WITH CLRING BEHIND FROPA AND SHUD PR(OVIDE QUIET WX SECOND HALF OF FCST PERIOD. EXPCT ANOTHER ROUND OF STORMS LATER TONIGHT ASSOCD WITH FRONT AS LDS AND SATL SHOWING CNVTN BREAKING ACROSS NORTHERN GULF AND SE MS. #13
In the hours before
Local storm report, Mar 30, 5:30 PM EST, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EST SUN MAR 30 1997
...PRELIMINARY STORM REPORT FOR MARCH 30...
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM TALLAHASSEE FL 1.0 INCH HAIL.
03/30/97 LEON DIME TO QUARTER SIZED HAIL
REPORTED BY OFF DUTY NWS
PERSONNEL.
1230 PM NORTHERN PART GA 2.0 INCH HAIL.
03/30/97 LOWNDES PUBLIC REPORT OF BROKEN
WINDSHIELD ON CAR...SHERIFF
REPORTED HAIL THE SIZE OF
BILLIARD BALLS.
1240 PM TALLAHASSEE FL 2.25 INCH HAIL.
03/30/97 LEON REPORTED BY MIC.
NUMEROUS REPORTS OF QUARTER
TO GOLF BALL SIZED HAIL BY
PUBLIC AND NWS PERSONNEL.
0626 PM CAIRO GA 1.0 INCH HAIL.
03/30/97 GRADY QUARTER SIZED HAIL FALLING
IN CAIRO. REPORTED BY SKYWARN
SPOTTER.
EDMONSTON/MOORELocal storm report, Mar 30, 5:33 PM EST, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EST SUN MAR 30 1997
...PRELIMINARY STORM REPORT FOR MARCH 30...
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM NORTHERN PART GA CELL PHONE CALL OF BROKEN
03/30/97 LOWNDES WINDSHIELD. DEPUTY REPORT OF
8-BALL SIZED HAIL.
1235- TALLAHASSEE FL NUMEROUS REPORTS OF DIME TO
1300 PM LEON GOLF BALL SIZED HAIL FROM
03/30/97 PUBLIC AND NWS PERSONNEL.
MIC OpF TLH REPORTED 2 1/4
INCH HAIL.
1245 PM NEAR QUITMAN GA PUBLIC REPORT OF HAIL (NO
BROOKS SIZE) RELAYED TO SO BY HAM.
EDMONSTONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:19 PM EST | Severe Thunderstorm Warning | TAE | Brooks | 26 min |
| Mar 30, 12:27 PM EST | Severe Thunderstorm Warning | TAE | Lowndes | 33 min |
| Mar 30, 12:56 PM EST | Severe Thunderstorm Warning | TAE | Grady, Thomas | 49 min |
| Mar 30, 6:04 PM EST | Severe Thunderstorm Warning | TAE | Decatur | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.